Waring-Goldbach problem for unlike powers. (English) Zbl 1128.11043

The problem considered here is that of representing a positive integer \(n\) as a sum \(p_2^ 2+p_3^ 3+p_4^ 4+p_5^ 5\) of prime powers. Let \(E(N)\) denote the number of “exceptional” even numbers \(n \leq N\) that are not expressible in this way. K. Prachar [Monatsh. Math. 57, 66–74 (1953; Zbl 0050.04003)] proved that \(E(N) \ll N/\log^ cN\) whenever \(c < {30 \over 47}\), and more recently C. Bauer [Rocky Mt. J. Math. 1, No. 4, 1151–1170 (2001; Zbl 1035.11047)] showed that \(E(N) \ll N^ {1-\delta}\) for some certain \(\delta\) slightly better than \(1\over2742\). The authors now establish the result with \(\delta={1\over66}\).
In the problem in which the first power \(p_1\) of a prime \(p_1\) is added to the summand, K. Prachar [Monatsh. Math. 57, 113–116 (1953; Zbl 0052.27901)] proved that all sufficiently large odd integers are representable, a fact which the authors recover as a corollary of their main result.
The proof uses the circle method, using a approach used by J. Y. Liu and T. Zhan in [Sci. China, Ser. A 41, No. 7, 710–722 (1998; Zbl 0938.11048)], and with M. C. Liu in [Monatsh. Math. 128, No. 4, 283–313 (1999; Zbl 0940.11047)], which allows enlarged major arcs in a way that does not invoke the Deuring–Heilbronn phenomenon or an appeal to the properties of a possible Siegel zero. This approach appears in a number of other papers in the recent literature, one of them [Q. J. Math. 52, No. 1, 107–126 (2001; Zbl 0991.11056)] by the first-named author of the paper currently under review. The authors are now able to make use of classical zero-density estimates for \(L\)-functions, in a way that they make more efficient by a certain iterative treatment.
On the minor arcs, that authors use an estimate of K. Kawada and T. D. Wooley from a paper [Proc. Lond. Math. Soc. (3) 83, No. 1, 1–50 (2001; Zbl 1016.11046)] on the Waring-Goldbach problem for fourth and fifth powers. They also use a lemma of K. F. Roth from his paper on sums of mixed powers of natural numbers [Proc. Lond. Math. Soc. (2) 53, 381–395 (1951; Zbl 0044.03601)].


11P32 Goldbach-type theorems; other additive questions involving primes
11P05 Waring’s problem and variants
11P55 Applications of the Hardy-Littlewood method
Full Text: DOI


[1] Roth, K. F.: A problem in additive number theory. Proc. London Math. Soc., 53(2), 381–395 (1951) · Zbl 0044.03601
[2] Prachar, K.: Uber ein Problem vom Waring–Goldbach’schen. Typ. Monatsh. Math., 57, 66–74 (1953) · Zbl 0050.04003
[3] Prachar, K.: Uber ein Problem vom Waring–Goldbach’schen Typ II.. Monatsh. Math., 57, 113–116 (1953) · Zbl 0052.27901
[4] Bauer, C.: An improvement on a theorem of the Goldbach–Waring type. Rocky Mountain Journal of Mathematics, 31(4), 1–20 (2001) · Zbl 1035.11047
[5] Liu, J. Y., Zhan, T.: Sums of five almost equal prime squares (II). Sci. in China., 41, 710–722 (1998) · Zbl 0938.11048
[6] Liu, J. Y., Liu, M. C., Zhan, T.: Squares of primes and powers of 2. Monatsh. Math., 128, 283–313 (1999) · Zbl 0940.11047
[7] Ren, X.: The exceptional set in Roth’s theorem concerning a cube and three cubes of primes. Quart. J. Math., 52, 107–126 (2001) · Zbl 0991.11056
[8] Kawada, K., Wooley, T. D.: On the Waring–Goldbach Problem for Fourth and Fifth Powers. Proc. London Math. Soc., 83(3), 1–50 (2001) · Zbl 1016.11046
[9] Vinogradov, I. M.: Elements of Number Theory, Dover Publications, 1954 · Zbl 0057.28201
[10] Davenport, H.: Multiplicative Number Theory, 2nd ed., Springer, Berlin, 1980 · Zbl 0453.10002
[11] Huxley, M. N.: Large values of Dirichlet polynomials (III). Acta Arith., 26, 435–444 (1975) · Zbl 0268.10026
[12] Jutila, M.: On Linnik’s constant. Math. Scand., 41, 45–62 (1977) · Zbl 0363.10026
[13] Heath–Brown, D. R.: The density of zeros of Dirichlet’s L–functions. Can. J. Math., 31(2), 231–240 (1979) · Zbl 0396.10029
[14] Titchmarsh, E. C.: The theory of the Riemann zeta–function, 2nd ed., University Press, Oxford, 1986 · Zbl 0601.10026
[15] Prachar, K.: Primzahlverteilung, Springer, Berlin 1957
[16] Hua, L. K.: Additive theory of prime numbers, Science Press, Beijing 1957; English Version, Amer. Math. Soc., Rhode Island, 1965
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.